Skip to main content
Log in

Towards a geometric interpretation of generalized fractional integrals — Erdélyi-Kober type integrals on R N, as an example

  • Discussion Survey
  • Published:
Fractional Calculus and Applied Analysis Aims and scope Submit manuscript


A family of generalized Erdélyi-Kober type fractional integrals is interpreted geometrically as a distortion of the rotationally invariant integral kernel of the Riesz fractional integral in terms of generalized Cassini ovaloids on R N. Based on this geometric point of view, several extensions are discussed.

This is a preview of subscription content, log in via an institution to check access.

Access this article

Subscribe and save

Springer+ Basic
EUR 32.99 /Month
  • Get 10 units per month
  • Download Article/Chapter or Ebook
  • 1 Unit = 1 Article or 1 Chapter
  • Cancel anytime
Subscribe now

Buy Now

Price excludes VAT (USA)
Tax calculation will be finalised during checkout.

Instant access to the full article PDF.

Similar content being viewed by others


  1. A. Erdélyi, On fractional integration and its application to the theory of Hankel transforms. The Quarterly J. of Mathematics (Oxford), Second Ser., 11 (1940), 293–303.

    Article  Google Scholar 

  2. W. Feller, On a generalization of Marcel Riesz’ potentials and the semigroups generated by them. Comm. Sem. Mathem. Universite de Lund (1952), 72–81.

    Google Scholar 

  3. R. Herrmann, Fractional Calculus — An Introduction for Physicists. World Scientific Publishing, Singapore (2011).

    Book  MATH  Google Scholar 

  4. V.S. Kiryakova, Generalized Fractional Calculus and Applications. Longman (Pitman Res. Notes in Math. Ser. 301), Harlow; Co-publ.: John Wiley and Sons, New York (1994).

    MATH  Google Scholar 

  5. V. Kiryakova, A long standing conjecture failed? In: Transform Methods & Special Functions’, Varna’ 96 (Proc. 2nd Internat. Workshop), Inst. Math. Inform. — Bulg. Acad. Sci., Sofia (1998), 584–593.

    Google Scholar 

  6. H. Kober, On fractional integrals and derivatives. Quarterly J. of Mathematics (Oxford Ser.) 11, No 1 (1940), 193–211.

    Article  MathSciNet  Google Scholar 

  7. J. Liouville, Sur le calcul des differentielles á indices quelconques. J. École Polytechn. 13 (1832), 1–162.

    Google Scholar 

  8. F. Mainardi, Fractional Calculus and Waves in Linear Viscoelasticity. Imperial College Press & World Sci., London - Singapore (2010).

    Book  MATH  Google Scholar 

  9. J.C. Maxwell, On the description of oval curves, and those having a plurality of foci (focus geometry). (Proc.) Royal Society of Edinburgh 2 (1846); Reprinted in: The Scientific Letters and Papers of James Clerk Maxwell: 1846–1862, Cambridge University Press, UK (1990).

  10. R.R. Nigmatullin, D. Baleanu, The derivation of the generalized functional equations describing self-similar processes. Fract. Calc. Appl. Anal. 15, No 4 (2012), 718–740; DOI: 10.2478/s13540-012-0049-5;

    MathSciNet  Google Scholar 

  11. G. Pagnini, Erdelyi-Kober fractional diffusion. Fract. Calc. Appl. Anal. 15, No 1 (2012), 117–127; DOI: 10.2478/s13540-012-0008-1;

    MATH  MathSciNet  Google Scholar 

  12. V.V. Pashkevich, On the asymmetric deformation of fissioning nuclei. Nucl. Phys. 169 (1971), 275–293; doi:10.1016/0375-9474(71)90884-0.

    Article  Google Scholar 

  13. I. Podlubny, Geometric and physical interpretation of fractional integration and fractional differentiation. Fract. Calc. Appl. Anal. 5, No 4 (2002), 367–386;; and Corrections to Figure 4 in: Fract. Calc. Appl. Anal. 6, No 1 (2003), 109–110.

    MATH  MathSciNet  Google Scholar 

  14. M. Riesz, L’integrale de Riemann-Liouville et le probléme de Cauchy. Acta Math. 81 (1949), 1–223.

    Article  MATH  MathSciNet  Google Scholar 

  15. S.G. Samko, Fractional integration and differentiation of variable order. Anal. Math. 21 (1995), 213–236.

    Article  MATH  MathSciNet  Google Scholar 

  16. I.N. Sneddon, Mixed Boundary Value Problems in Potential Theory. North-Holland Publ. Co., Amsterdam (1966).

    MATH  Google Scholar 

  17. I.N. Sneddon, The use in mathematical analysis of Erdélyi-Kober operators and some of their applications. In: Lecture Notes in Math. 457 (1975), 37–79 (Proc. Intern. Conf. on Fractional Calculus Held in New Haven, 1974), Springer-Verlag, N. York.

    Article  MathSciNet  Google Scholar 

Download references

Author information

Authors and Affiliations


Corresponding author

Correspondence to Richard Herrmann.

About this article

Cite this article

Herrmann, R. Towards a geometric interpretation of generalized fractional integrals — Erdélyi-Kober type integrals on R N, as an example. fcaa 17, 361–370 (2014).

Download citation

  • Received:

  • Published:

  • Issue Date:

  • DOI:

Key Words and Phrases